Aspirin Poisoning (cont.)
Aspirin Poisoning Diagnosis
The doctor will take a history and perform a physical examination to look for evidence of poisoning. The doctor will order laboratory tests to look for damage to organ systems that can be harmed by aspirin overdose and, depending on the timing, also to check for the level of aspirin in the bloodstream.
The initial assessment of all poison victims follows the principles of basic and advanced cardiac life support. The doctor will make sure the patient is able to breathe, and will check vital signs including body temperature. The doctor will check alertness by asking the patient to respond to questions. If the patient is unconscious, the doctor will give oxygen and perhaps use machines to help the patient breathe.
Blood will be taken for lab testing. One blood test will measure the amount of salicylate, the active ingredient in aspirin, in the blood. Sometimes the blood level of salicylate can increase over time even though an individual has not taken any more aspirin. This may indicate the person has taken coated tablets or sustained-release tablets, which release salicylate into the bloodstream slowly.
The doctor will make treatment decisions based on the dose of active ingredient ingested, the time over which it was ingested, age, the symptoms, and acid-base status. Acid-base status is the balance of acid and base in the blood. Aspirin may change this balance quickly toward more acidic, so the doctor will monitor this to guide treatment.
Medically Reviewed by a Doctor on 12/2/2014
Must Read Articles Related to Aspirin Poisoning
Activated charcoal is a substance used when a person has ingested a poison (drugs or chemicals). Activated charcoal absorbs the poisons in the GI tract. Activat...learn more >>
Poison Proofing Your Home
Poison proofing your home is one of the most important ways to protect your family and pets from an accidental poisoning from solids (pills, plants, fertilizers...learn more >>
Poisoning can have serious signs or symptoms including nausea, vomiting, trouble breathing, seizure, confusion, or pain. The National Poisong Control Center pho...learn more >>